Missouri, 2009

Flood in Missouri, April 20 to 21, 2009

April 20 to 21, 2009 · NWS PAH · 1 event in 1 county or zone

A cold front passed east across the region between the 18th and 20th, bringing widespread showers and a few thunderstorms. Rain was often heavy during this period, and totals ranged between one and two inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A cold front passed east across the region between the 18th and 20th, bringing widespread showers and a few thunderstorms. Rain was often heavy during this period, and totals ranged between one and two inches. This forced the St. Francis River above flood stage. The primary effect of the flooding was to delay spring planting of crops.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 20, 6:01 PM CST, 1 hour 59 minutes earlier.

Area forecast discussion, Apr 20, 6:01 PM CST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
701 PM CDT MON APR 20 2009

.UPDATE...
UPDATED AVIATION SECTION FOR 00Z TAFS.

&&

.DISCUSSION... /ISSUED 133 PM CDT MON APR 20 2009/
DEEP UPPER LOW OVER THE GREAT LAKES REGION WILL GRADUALLY HEAD
OFF TO THE EAST...WITH LINGERING POPS OVER THE EAST AND NORTHEAST
THROUGH TUESDAY...FOLLOWED BY DRY WEATHER TUESDAY NIGHT THROUGH
WEDNESDAY. THE MODELS...PRIMARILY THE GFS...PAINT SCANT QPF ACROSS
PARTS OF THE REGION TUESDAY NIGHT INTO WEDNESDAY...BUT NUMERICAL
POPS ARE COMING IN VERY LOW. FOR NOW WILL REFLECT IN SLIGHTLY
HIGHER CLOUD PERCENTAGES. FOR WEDNESDAY NIGHT INTO THURSDAY...WE
DID MAKE A CHANGE. WE ADDED SLIGHT CHANCE POPS FOR CONVECTION...
SOUTHEAST MISSOURI WEDNESDAY NIGHT...AND AREA WIDE THURSDAY. THIS
SIGNAL HAS PERSISTED IN THE MODELS FOR MORE THAN ONE RUN. MODELS
SHIFT A WARM FRONT ACROSS THE REGION...COUPLED WITH MODEST
MOISTURE...AND FAIRLY DECENT INSTABILITY. WILL KEEP POPS IN THE
15-20 PERCENT RANGE FOR NOW...SINCE THERE IS A HINT OF CONVECTIVE
INHIBITION. WILL TRANSITION BACK TO DRY WEATHER FOR THURSDAY
NIGHT.

FOR THE PERIOD FRIDAY THROUGH MONDAY...BOTH THE OPERATIONAL MODELS
AND ENSEMBLE MEANS FROM THE GEFS AND NAEFS SHOW A RIDGE OVER THE
SOUTHEAST CONUS...WITH A STRONG SURFACE HIGH PRESSURE CENTER
PERSISTING JUST OFF THE SOUTHEAST ATLANTIC COAST. ANY SCANT MOISTURE
WRAPPING AROUND THE HIGH TO OUR EAST APPEARS AS IF IT WILL REMAIN
EAST OF US. UPPER TROF WILL BE BLOCKED OUT WEST...WITH SYSTEMS
MOVING NORTHEAST FROM THE TROF AND EJECTING EAST AND NORTHEAST INTO
THE PLAINS AND UPPER MIDWEST...WELL TO OUR WEST AND NORTHWEST. WILL
MAINTAIN OUR DRY FORECAST WITH TEMPERATURES RUNNING ABOVE NORMAL
THROUGH THE PERIOD.

&&

.AVIATION...
STRONG LOW PRESSURE CENTERED NEAR CHICAGO EARLY THIS EVENING WILL
SLOWLY WOBBLE EASTWARD OVER THE NEXT 24 HOURS. SCATTERED SHOWERS
AND A FEW BRIEF THUNDERSTORMS WILL MOVE EASTWARD OUT OF WEST
KENTUCKY BY 03Z. ALONG THE I-64 CORRIDOR AND EVANSVILLE TRI
STATE AREA...THE SHOWERS WILL PERSIST THROUGH 06Z AND POSSIBLY
THROUGH THE NIGHT.

A FEW SHOWERS MAY ROTATE AROUND THE LOW AND INTO SOUTHWEST
INDIANA AGAIN ON TUESDAY. STRONG WEST NORTHWEST WINDS WILL IMPACT
THE ENTIRE REGION TUESDAY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Apr 20, 12:40 PM CST, 7 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
140 PM CDT MON APR 20 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-211000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
140 PM CDT MON APR 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EARLY
THIS EVENING. SMALL HAIL AND GUSTY WINDS MAY ACCOMPANY STRONGER
CONVECTIVE ACTIVITY. MOVEMENT WILL BE SOUTHEAST AROUND 40 MPH.

REFER TO THE LATEST FLOOD PRODUCTS FOR INFORMATION ON AREA RIVER
FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT ACROSS
SOUTHEAST MISSOURI...AND AREA WIDE ON THURSDAY.

REFER TO THE LATEST FLOOD PRODUCTS FOR INFORMATION ON AREA RIVER
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Wayne

When
April 20, 8:00 PM CST to April 21, 12:00 PM CST
Where
Wayne County, 1.96 mi ENE of Silva to 1.66 mi E of Silva
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.183, -90.488

Minor flooding of the St. Francis River occurred near Patterson. Low-lying fields and bottomlands were flooded near the river. At the Patterson gage, where flood stage is 16 feet, the river crested at 16.29 feet around 2:45 A.M. on the 21st.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 160111.